Aa
A
A
A
Close
Weight Loss & Dieting Community
7.65k Members
Avatar universal

How can I lose weight on medications that cause weight gain?

I am a 17 year old female. I'm 5'5, and weigh 230lbs. I take Lurasidone, Sertraline, birth control and Feramax. I have to take Lurasidone at 9:30 pm, and it requires me to eat an extra 400 calories with it per day. It is an antipsychotic usually prescribed for schizophrenia, but I don't have schizo so idk why I'm on it. Sertraline is an antidepressant and since I started taking these two medicines I've gained 85 lbs. I eat fairly healthy and exercise daily, but I'm getting so frustrated because no matter how hard I try I can't lose weight. I want to be healthy and fit and love my body but its so difficult. Please help me, I'm at my wit's end.
2 Responses
134578 tn?1546634665
Ask the doctor why you are on Lurasidone, if you don't know. I doubt it requires you to eat an extra 400 calories, maybe it just requires you to eat with the medication, which of course you could remove elsewhere from your diet.

Sertraline (like a lot of other antidepressants) can be supplanted if you get on a good exercise regime. (Exercise tests better in clinical studies than antidepressants.) On he other hand, when I was on Zoloft, I didn't gain weight. So this might not be the reason. Depression itself can cause weight gain, though.

Please see if your doc can recommend an exercise therapist instead of being so ready to simply prescribe a drug.
Avatar universal
I've had depression for a long time and don't think it's true if you suffer clinical chronic depression that exercise tops medication in any gold standard studies.  I say this agreeing that anyone with depression can benefit by exercising, but you know, pro athletes suffer depression and they certainly get their exercise.  Nobody knows what causes depression, and no medication yet invented cures it, they just tamp down the symptoms.  If you were taking medication and it wasn't working, psychiatrists will often add medications to it. If depression is especially bad and medication isn't working, they will turn to what they call atyptical antidepressants, which are usually newer forms of antipsychotics.  Some docs just do this because they're not very good at what they do.  I have no idea which is true in your case, as you don't say just how bad your depression was when you decided to try medication to treat it instead of other means, such as therapy or lifestyle changes, which would include exercise but again, if you really truly have depression, this is very unlikely to fix it.  I think the above post is mixing the fact that most antidepressants don't actually do all that better than placebo in clinical trials, but because there are a lot of different ones to try, you can often find one that does work for you even if no one of them works as well as we all think they do in the trials.  But sometimes you don't and that's when the docs start piling on meds.  Sometimes they pile them on because, again, most of them, like most of all humans, aren't that great at what they do.  That's just life.  I gained 50 pounds on Paxil, and I exercised quite a bit and ate no differently -- it's a side effect of the drugs for some people for some drugs.  Other drugs might not do that to you, but they might not work, either.  Some claim that eating an extremely disciplined diet and exercising aggressively can overcome this.  Another way some people overcome this problem of drugs in Zoloft's class is to combine it with some wellbutrin, a very stimulating antidepressant that doesn't generally cause weight gain.  Or just try a different drug in the ssri class -- the only antidepressant of the several I've been tried on that caused significant weight gain was Paxil, but then, most of them didn't do anything, either.  If you want to know why you're on an antipsychotic, ask your prescribing physician.  If you want to try life without it, it's your life, not your doctor's.  You get to decide.  But be careful stopping these meds -- it needs to be done as slowly as you need to.  The most important thing to consider here is, just how severely was your life disrupted before you decided to try medication?  Did you try something less invasive first, if you were able?  What is your diet and exercise like?  And as with the above post, I'm not sure you've got that 400 calorie thing right -- it would be pretty odd to have such a definite number of calories like that besides all the other considerations -- it's like a number picked out of nowhere.  Have you discussed any of this with your psychiatrist?
Have an Answer?
Top Healthy Living Answerers
649848 tn?1534637300
FL
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.